Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Green Bay, WI

May 25, 2008Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 3:42 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 3:42 PM CDT (20:42 UTC)
Expired
May 25, 2008, 4:30 PM CDT
In force
48 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 189 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:14 PM CDTHAIL 0.88St Germain, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 252042
SVRGRB
WIC085-125-252130-
/O.NEW.KGRB.SV.W.0014.080525T2042Z-080525T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN...
  WESTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 430 PM CDT

* AT 341 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM
  WAS LOCATED 7 MILES SOUTHWEST OF LAC DU FLAMBEAU....OR 21 MILES
  EAST OF PARK FALLS....AND MOVING EAST AT 53 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAC DU FLAMBEAU BY 350 PM...

LAT...LON 4599 9004 4599 8993 4608 8993 4617 8942
      4582 8942 4572 9005 4597 9006
TIME...MOT...LOC 2042Z 256DEG 46KT 4591 9000

$$

RDM
2 follow-up statements
000 
WWUS53 KGRB 252058
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT SUN MAY 25 2008

WIC085-125-252130-
/O.CON.KGRB.SV.W.0014.000000T0000Z-080525T2130Z/
ONEIDA-VILAS-
357 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN VILAS AND NORTHWESTERN ONEIDA COUNTIES...

AT 355 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...LIKELY 
PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR ARBOR VITAE....OR 
19 MILES WEST OF EAGLE RIVER....AND MOVING EAST AT 52 MPH. HALF INCH 
HAIL WAS REPORTED IN ARBOR VITAE AT 350 PM.

LAT...LON 4599 9004 4599 8993 4608 8993 4617 8942
      4582 8942 4572 9005 4597 9006
TIME...MOT...LOC 2057Z 261DEG 56KT 4590 8960

$$

RDM
000 
WWUS53 KGRB 252121
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
421 PM CDT SUN MAY 25 2008

WIC085-125-252131-
/O.EXP.KGRB.SV.W.0014.000000T0000Z-080525T2130Z/
ONEIDA-VILAS-
421 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VILAS AND NORTHWESTERN
ONEIDA COUNTIES WILL EXPIRE AT 430 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

LAT...LON 4599 9004 4599 8993 4608 8993 4617 8942
      4582 8942 4572 9005 4597 9006
TIME...MOT...LOC 2121Z 261DEG 56KT 4596 8907

$$

RDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 7 minutes earlier.

Area forecast discussion, May 25, 3:35 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
335 PM CDT SUN MAY 25 2008

.SHORT TERM...TONIGHT AND MONDAY...

LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS
FOR THE SHORT-TERM.

ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL.
EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING
AHEAD OF SFC COLD FRONT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY.

NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY
PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY
AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN
STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR
SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN
THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS
INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL.

NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA
BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING
SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON
TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT
GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE.
&&

.AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/JKL
Hazardous weather outlook, May 25, 5:35 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
535 AM CDT SUN MAY 25 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
535 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NORTHWARD MOVING WARM FRONT AND WEAK COLD FRONT WILL PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT.
DEPENDING ON THE AMOUNT OF CLEARING THAT IS REALIZED AFTER THIS MORNINGS
CONVECTION...SEVERE THUNDERSTORMS COULD FORM OVER WESTERN
WISCONSIN AND MOVE ACROSS THE COUNTY WARNING AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR VERY LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY OVER CENTRAL WISCONSIN. AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CANADIAN HIGH PRESSURE BUILDING IN LATER MONDAY AND TUESDAY WILL
LEAD TO ANOTHER FEW DAYS OF BELOW NORMAL TEMPERATURES WITH
WIDESPREAD FROST POSSIBLE OVER NORTHER WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-261300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
535 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF
THESE STORMS TONIGHT MAY BE STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY...AND WINDS MAY
ABRUPTLY SHIFT TO THE NORTH TO NORTHEAST AND INCREASE MONDAY
AFTERNOON TO A POINT WHERE THEY COULD BE A HAZARD TO SMALL CRAFT.

In the hours before

Special weather statement, May 25, 2:12 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
212 PM CDT SUN MAY 25 2008

WIZ005-010-251945-
ONEIDA-VILAS-
212 PM CDT SUN MAY 25 2008

...THUNDERSTORMS MOVING TOWARD FAR NORTH-CENTRAL WISCONSIN...

AT 205 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 45 MILES
WEST OF LAC DU FLAMBEAU...OR 15 MILES WEST OF PARK FALLS...MOVING
EAST AT 45 MPH.

HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE
OCCURRING WITH THIS STORM. IF THE STORM MAINTAINS ITS STRENGTH...IT
WILL MOVE INTO WESTERN VILAS COUNTY SHORTLY AFTER 3 PM.

ADDITIONAL STORMS WERE FORMING OVER CENTRAL PRICE COUNTY AND MAY
AFFECT WESTERN ONEIDA COUNTY.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

JKL
Local storm report, May 25, 3:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             MANITOWISH WATERS       46.13N 89.88W
05/25/2008  E0.25 INCH       VILAS              WI   PUBLIC

            JUST STARTED AT 301 PM.

&&

JKL
Local storm report, May 25, 3:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             MANITOWISH WATERS       46.13N 89.88W
05/25/2008  E0.50 INCH       VILAS              WI   PUBLIC

            CONTINUES TO HAIL. NO WIND.

&&

JKL
Local storm report, May 25, 3:13 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             ARBOR VITAE             45.91N 89.65W
05/25/2008  E1.75 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             ST GERMAIN              45.91N 89.48W
05/25/2008  E2.00 INCH       VILAS              WI   FIRE DEPT/RESCUE

            WINDOWS OF VEHICLES BROKEN.

0337 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  E0.75 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL
Local storm report, May 25, 3:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
338 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             EAGLE RIVER             45.91N 89.25W
05/25/2008  M0.88 INCH       VILAS              WI   TRAINED SPOTTER

&&

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:52 PM CDTSevere Thunderstorm WarningGRBVilas38 min
May 25, 3:28 PM CDTSevere Thunderstorm WarningGRBForest, Vilas47 min
May 25, 4:08 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest27 min
May 25, 4:17 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas19 min
May 25, 5:02 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette38 min
May 25, 6:40 PM CDTSevere Thunderstorm WarningGRBPortage, Wood50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.